Low BMI Among Risk Factors for Gastrointestinal Side Effects in IPF Patients on Ofev, Study Shows
These results also suggest that lower performance status and a full starting dosage are risk factors for nausea specifically, and that experiencing nausea, in turn, is associated with worse lung function over time.
The study, “Gastrointestinal adverse effects of nintedanib and the associated risk factors in patients with idiopathic pulmonary fibrosis,” was published in the journal Nature Scientific Reports.
Nausea and diarrhea are both common side effects of Ofev, a medication used to treat IPF, marketed by Boehringer Ingelheim. However, it is not clear what makes a person treated with Ofev more or less likely to experience these side effects.
To find out, researchers in Japan analyzed data for 77 IPF patients (15.6% female, 85.7% smokers, median age 71 years) who were treated with Ofev at two Japanese hospitals between 2015 and 2018.
Of these patients, 25 (32.5%) experienced nausea, and 27 (35.1%) experienced diarrhea. Although these patients were given additional medications to help control these side effects, 13 with nausea and 10 with diarrhea stopped taking Ofev because of these issues.
Researchers then compared patient characteristics between those who did and did not develop these side effects. They found that a low BMI (a measurement of weight in relation to height) and a higher performance status (a general measurement of disability, with higher scores indicating more functional impairment) were significantly associated with a higher risk of nausea.
The Pulmonary Fibrosis News forums are a place to connect with other patients, share tips and talk about the latest research. Check them out today!
A lower dose of Ofev at the start of treatment (200 instead of 300 mg/day, given to 26 patients due to advanced age and/or poor performance status) was associated with a lower risk of nausea. In other words, those who started at the full dose were more likely to develop nausea.
The researchers noted that, in general, people in Japan have lower BMIs than people in the United States; as a result, they speculated that the recommended dose of 300 mg/day might actually be too high for this patient population, though further research that directly addresses this question is needed.
Regarding diarrhea, only low BMI was found to be a risk factor. Patients who were already taking the anti-inflammatory steroid medication prednisolone prior to beginning Ofev treatment were less likely to develop diarrhea, suggesting that “the addition of a steroid to the treatment regimen may prevent diarrhea,” the researchers wrote.
They also found that IPF patients who experienced nausea had significantly greater mean annual rates of decline in forced vital capacity (FVC), a measurement of lung function, than patients without nausea — 190 vs. 65 mL/year. However, no significant difference was observed for patients with diarrhea.
The team noted that nausea, but not diarrhea, tends to affect a person’s ability to swallow pills; therefore, “a decrease in [Ofev] dosage due to the side effect of nausea may have [lessened] the effect of the drug against a decline in FVC,” the researchers wrote.
Based on the results, the team concluded that “a low BMI is a risk factor for nausea and diarrhea during [Ofev] treatment for IPF. In addition, a poor [performance status], and a full initial dosage of [Ofev] (300 mg/day) can result in nausea during treatment.”
Researchers recommended that “clinicians should plan [Ofev] treatment after careful consideration of these risk factors.”
Additional research, however, is still needed with larger sample groups to confirm the findings.